Open Access
Translator Disclaimer
April, 1974 On the Functional Form of the Law of the Iterated Logarithm for the Partial Maxima of Independent Identically Distributed Random Variables
Michael J. Wichura
Ann. Probab. 2(2): 202-230 (April, 1974). DOI: 10.1214/aop/1176996704

Abstract

Let $k$ be a positive integer, let $X, X_1, X_2, \cdots$ be i.i.d. random variables, and let $m_n^{(k)}$ be the $k$th largest of $X_1, \cdots, X_n$. Let $(M_n^{(k)}(t))_{0 < t < \infty}$ be the random process defined by $M_n^{(k)} (t) = m^{(k)}_{\lbrack nt\rbrack}. M_n^{(k)}$ takes values in the space $D$ of non-decreasing right-continuous functions on $(0, \infty)$. Let $D$ be endowed with the usual topology of weak convergence. We show that if $X$ is uniformly distributed over [-1,0], then wp 1 the sequence $(M_n^{(k)}/(\log_2 n/n))_{n\geqq 3}$ is relatively compact in $D$ and its limit points coincide with $\{x\in D: x(t) \leqq 0$ for all $t$, and $\int x(t) dt \geqq -1\}$. Also, we show that if $X$ is exponential with mean 1, then wp 1 the sequence $((M_n^{(k)} - \log n)/\log_2n)_{n\geqq 3}$ is relatively compact in $D$ and its limit points coincide with $\{x\in D: x(t) \geqq 0$ for all $t$, and $\lambda_k(x) \leqq 1\}$; here $\lambda_k(x) = \sup (\sum_{p < q} x(t_p) + kx(t_q))$, with the supremum being taken over all finite systems of points $\{t_p\}_{p \leqq q}$ over which $x$ is strictly increasing. Extensions of and corollaries to these results are given.

Citation

Download Citation

Michael J. Wichura. "On the Functional Form of the Law of the Iterated Logarithm for the Partial Maxima of Independent Identically Distributed Random Variables." Ann. Probab. 2 (2) 202 - 230, April, 1974. https://doi.org/10.1214/aop/1176996704

Information

Published: April, 1974
First available in Project Euclid: 19 April 2007

zbMATH: 0304.60018
MathSciNet: MR365674
Digital Object Identifier: 10.1214/aop/1176996704

Subjects:
Primary: 60F15
Secondary: 60G17 , 60J75

Keywords: Extreme value theory , Law of the iterated algorithm , Partial maxima

Rights: Copyright © 1974 Institute of Mathematical Statistics

JOURNAL ARTICLE
29 PAGES


SHARE
Vol.2 • No. 2 • April, 1974
Back to Top